Home > Riviste > Giornale Italiano di Dermatologia e Venereologia > Fascicoli precedenti > Giornale Italiano di Dermatologia e Venereologia 2018 August;153(4) > Giornale Italiano di Dermatologia e Venereologia 2018 August;153(4):535-9

ULTIMO FASCICOLO
 

JOURNAL TOOLS

eTOC
Per abbonarsi
Sottometti un articolo
Segnala alla tua biblioteca
 

ARTICLE TOOLS

Publication history
Estratti
Permessi
Per citare questo articolo

 

REVIEW  PSYCHOCUTANEOUS DISEASES 

Giornale Italiano di Dermatologia e Venereologia 2018 August;153(4):535-9

DOI: 10.23736/S0392-0488.18.05979-5

Copyright © 2018 EDIZIONI MINERVA MEDICA

lingua: Inglese

Isotretinoin: the ups are just as troubling as the downs

Jay M. TRUITT 1, Jason S. REICHENBERG 2, Kevin G. SHARGHI 3, Shirlene M. SAMPSON 4, Randall K. ROENIGK 5, Michelle MAGID 6

1 Department of Preventive Medicine and Community Health, Graduate School of Biomedical Sciences, University of Texas Medical Branch, Galveston, TX, USA; 2 Department of Dermatology, Dell Medical School, University of Texas at Austin, Austin, TX, USA; 3 Division of Dermatology, Department of Internal Medicine, Virginia Tech Carilion School of Medicine and Research Institute, Roanoke, VA, USA; 4 Department of Psychiatry and Psychology, Mayo Clinic, Rochester, MN, USA; 5 Department of Dermatology, Mayo Clinic, Rochester, MN, USA; 6 Department of Psychiatry, Dell Medical School, University of Texas at Austin, Austin, TX, USA


PDF


INTRODUCTION: Isotretinoin, previously marketed as Accutane®, is an oral retinoid medication that is used to treat acne and other cutaneous disorders. Although the data is conflicting, previous reports suggest a causal relationship between isotretinoin and depression. When reviewing these previous reports, many patients who were diagnosed as “depressed” did not undergo a thorough psychiatric evaluation and/or were not diagnosed according to the criteria of the Diagnostic and Statistical Manual of Mental Disorders (DSM). These patients reported agitation, irritability, sleep disturbances, and aggression. We hypothesize that some patients previously reported as “depressed” may have been “misdiagnosed” and were actually experiencing symptoms of mania, mixed mood (depression and mania at the same time), or psychosis.
EVIDENCE ACQUISITION: An Ovid Medline and PubMed literature search of English language articles was performed using the keywords “isotretinoin”, “retinoids”, “mood”, “psychiatric”, “depression”, “elevation”, “bipolar”, and “psychosis”. Eleven case reports, three case series, three retrospective chart reviews, five drug registries, and two prospective studies were reviewed.
EVIDENCE SYNTHESIS: We found that many of the patients labeled as “depressed”, had signs of activation, agitation, elevated mood, and psychosis. We believe that many of these patients were most likely having manic or mixed mood episodes. These symptoms appeared to be more prevalent in patients with a personal or family history of mental illness.
CONCLUSIONS: Isotretinoin may cause mood instability in both directions - depression and mania - especially in a predisposed population. With this in mind, we urge clinicians prescribing isotretinoin to focus on all psychiatric symptoms (not just depression) including mania, mixed mood, and psychosis, paying particular attention to individuals who have a personal or family history of psychiatric disease.


KEY WORDS: Isotretinoin - Acne vulgaris - Depression - Psychotic disorders - Bipolar disorder

inizio pagina